Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2014, 7:27 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2014, 7:27 PM EDT (23:27 UTC)
- Expired
- May 22, 2014, 8:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:33 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 22, 2:56 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT THU MAY 22 2014 .SHORT TERM (TONIGHT AND FRIDAY)... SO FAR THE CAP HAS BEEN EFFECTIVE IN SUPPRESSING DEEP CONVECTION ACROSS THE REGION. SHOWERS HAVE DEVELOPED IN SRN KY...ALTHOUGH NOT YET TO THE EXTENT THAT THE HRRR AND RUC HAVE BEEN DEPICTING. ANY STORMS THAT DEVELOP WILL MOVE SE AND ENCOUNTER PLENTY OF CAPE...SO THE SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS REMAINS...ALTHOUGH COVERAGE OF TSTMS MAY NOT BE MORE THAN SCATTERED. WILL CARRY CHANCE POPS INTO THE EVENING IN THE PLATEAU AND CENTRAL VALLEY. THE RIDGE NEAR THE GULF COAST TODAY WILL SHIFT SOUTHWARD TOMORROW...AND THE AXIS OF MAX THETA-E AT 850 MB SHIFTS SOUTH AS WELL. MOST TSTM ACTIVITY TOMORROW WILL BE IN THE SOUTHERN VALLEY...HOWEVER WITH THE CONTINUED LACK OF UPPER LEVEL SUPPORT AND LIMITED MOISTURE...POPS WILL REMAIN IN THE CHANCE RANGE. THE CAP LOOKS WEAKER IN FORECAST SOUNDINGS TOMRROW COMPARED TO TODAY. MLCAPE WILL AGAIN BE PLENTIFUL...IN THE 3000-3500 J/KG RANGE...SO ANY STORMS THAT CAN DEVELOP WILL HAVE A LARGE HAIL/DAMAGING WIND POTENTIAL. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... BY FRIDAY NIGHT THE FRONT IS PROGGED TO SHIFT SOUTHWARD INTO GEORGIA...SOUTH CAROLINA AND ALABAMA WHICH WILL ALLOW MORE STABLE AIR TO FILTER INTO AREAS NORTH OF THE BOUNDARY. THUS RAIN CHANCES DIMINISH FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN MOVING SLOWLY BACK TO THE NORTH ON SUNDAY AND THE SOUTHERN TN AND SOUTHWEST NORTH CAROLINA COULD SEE THUNDERSTORMS DEVELOP. THE FRONT WILL CONTINUE MOVING NORTH OVERNIGHT SUNDAY INTO MONDAY AND BRING CHANCES FOR THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EACH AFTERNOON THROUGH THURSDAY. TEMPERATURES ON SATURDAY WILL WILL GENERALLY RANGE FROM THE MID AND UPPER 70S TO LOWER 80S. SUNDAY MORNING WILL BE RATHER COOL WITH TEMPERATURES IN THE 40S AND 50S. THIS WILL BE THE COOLEST PERIOD FOR THE REMAINDER OF THE WEEKEND INTO NEXT WEEK WHEN OVERNIGHT LOWS WILL RANGE FROM THE MID 50S TO LOWER 60S AND HIGH TEMPERATURES WILL PUSH NEAR 90 DEGREES BY WEDNESDAY GENERALLY SOUTH OF I-40. MAX TEMPERATURES COOL SLIGHTLY BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 87 59 82 / 20 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 83 56 80 / 30 20 10 0 OAK RIDGE, TN 64 83 56 81 / 30 20 10 0 TRI CITIES AIRPORT, TN 57 78 48 80 / 20 10 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/AC
Hazardous weather outlook, May 22, 3:18 AM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 318 AM EDT THU MAY 22 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 318 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 22, 5:55 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 22 2014
TNZ012-013-222230-
CAMPBELL TN-SCOTT TN-
555 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN CAMPBELL
COUNTIES UNTIL 630 PM EDT...
AT 554 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONEIDA...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...BIG SOUTH FORK
NATIONAL...SLICK ROCK...ELK VALLEY...KETCHEN...HONEY CREEK S.P. AND
ROBBINS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.
LAT...LON 3660 8438 3651 8415 3627 8448 3647 8471
3650 8471 3660 8479
TIME...MOT...LOC 2154Z 306DEG 26KT 3656 8456
DGSSpecial weather statement, May 22, 6:03 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 603 PM EDT THU MAY 22 2014 TNZ014-037-038-222230- CLAIBORNE TN-GRAINGER TN-UNION TN- 603 PM EDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHEASTERN UNION AND NORTHWESTERN GRAINGER COUNTIES UNTIL 630 PM EDT... AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF NEW TAZEWELL...OR 10 MILES SOUTH OF MIDDLESBORO... MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW TAZEWELL...TAZEWELL...LONE MOUNTAIN...SANDLICK...SPRINGDALE AND ROSE HILL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT THURSDAY FOR EAST TENNESSEE. LAT...LON 3645 8386 3654 8375 3639 8344 3622 8371 TIME...MOT...LOC 2203Z 316DEG 20KT 3647 8377 DGS
Special weather statement, May 22, 6:36 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 636 PM EDT THU MAY 22 2014 TNZ012-013-035-036-222315- CAMPBELL-MORGAN-ANDERSON-SCOTT- 636 PM EDT THU MAY 22 2014 ...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON... SCOTT... AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11 MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY... NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS... ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN HEAD S.P.. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425 TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450 TD
Special weather statement, May 22, 7:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU MAY 22 2014
TNZ016-039>043-222345-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-HAWKINS TN-HAMBLEN TN-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
702 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...EAST CENTRAL
HAMBLEN...SOUTH CENTRAL HAWKINS AND NORTHEASTERN COCKE COUNTIES UNTIL
745 PM EDT...
AT 702 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RUSSELLVILLE...OR 13 MILES SOUTH OF ROGERSVILLE...
MOVING SOUTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...MOSHEIM...BULLS GAP...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3599 8279 3597 8277 3592 8281 3595 8287
3595 8290 3593 8290 3593 8292 3588 8290
3587 8291 3622 8323 3634 8306 3604 8269
TIME...MOT...LOC 2302Z 313DEG 32KT 3622 8305
TDLocal storm report, May 22, 7:12 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 6 SW MORRISTOWN 36.15N 83.37W
05/22/2014 M0.88 INCH HAMBLEN TN NWS EMPLOYEE
0708 PM HAIL 5 SW MORRISTOWN 36.16N 83.36W
05/22/2014 E1.00 INCH HAMBLEN TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:27 PM EDT | Special Weather Statement | MRX | Campbell, Claiborne | 48 min |
| May 21, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Hawkins, Union | 52 min |
| May 21, 11:20 PM EDT | Special Weather Statement | MRX | Campbell, Scott, Union | 40 min |
| May 21, 11:21 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins, Sullivan, Washington | 39 min |
| May 21, 11:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 38 min |
| May 22, 12:02 AM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 28 min |
| May 22, 5:55 PM EDT | Special Weather Statement | MRX | Scott | 35 min |
| May 22, 6:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| May 22, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 23 min |
| May 22, 6:36 PM EDT | Special Weather Statement | MRX | Anderson, Scott | 39 min |
| May 22, 6:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 33 min |
| May 22, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 46 min |
| May 22, 7:02 PM EDT | Special Weather Statement | MRX | Greene | 43 min |
| May 22, 7:31 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| May 22, 7:34 PM EDT | Special Weather Statement | MRX | Roane | 26 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 36 min |
| May 22, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 45 min |
| May 22, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.